Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 367, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 20, 2019, 8:04 PM MDT for Albany County, Converse County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 8:04 PM MDT (02:04 UTC)
- Expired
- Aug 20, 2019, 8:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albany County, WY, Converse County, WY
The radar
The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3834 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
910
WUUS55 KCYS 210204
SVRCYS
WYC001-009-210230-
/O.NEW.KCYS.SV.W.0367.190821T0204Z-190821T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
804 PM MDT Tue Aug 20 2019
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Albany County in southeastern Wyoming...
South central Converse County in east central Wyoming...
* Until 830 PM MDT.
* At 804 PM MDT, a severe thunderstorm was located 11 miles southwest
of Windy Peak, or 41 miles southwest of Douglas, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Windy Peak, Laramie Peak and Friend Park Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4211 10591 4225 10594 4240 10547 4213 10540
TIME...MOT...LOC 0204Z 258DEG 18KT 4222 10576
HAIL...1.00IN
WIND...60MPH
$$
Worley2 follow-up statements
244
WWUS55 KCYS 210211
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
811 PM MDT Tue Aug 20 2019
WYC001-009-210230-
/O.CON.KCYS.SV.W.0367.000000T0000Z-190821T0230Z/
Albany WY-Converse WY-
811 PM MDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN ALBANY AND SOUTH CENTRAL CONVERSE COUNTIES...
At 811 PM MDT, a severe thunderstorm was located 8 miles southwest of
Windy Peak, or 39 miles southwest of Douglas, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Windy Peak, Laramie Peak and Friend Park Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4213 10584 4227 10587 4240 10547 4213 10540
TIME...MOT...LOC 0211Z 258DEG 18KT 4223 10571
HAIL...1.00IN
WIND...60MPH
$$
Worley683
WWUS55 KCYS 210230
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
830 PM MDT Tue Aug 20 2019
WYC001-009-210240-
/O.EXP.KCYS.SV.W.0367.000000T0000Z-190821T0230Z/
Albany WY-Converse WY-
830 PM MDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALBANY AND SOUTH
CENTRAL CONVERSE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4213 10584 4227 10587 4240 10547 4213 10540
TIME...MOT...LOC 0230Z 258DEG 18KT 4225 10561
$$
WorleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:34 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 5:34 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 534 PM MDT Tue Aug 20 2019 .UPDATE... Issued at 308 PM MDT Tue Aug 20 2019 A Severe Thunderstorm Watch was just issued for far east southeast Wyoming and the western Nebraska Panhandle. Please see the Watch for further details. && .SHORT TERM...(This evening through Wednesday) Issued at 211 PM MDT Tue Aug 20 2019 A potent shortwave will dig south and west over the region this afternoon and evening, pushing a cold front up against the the east side of the Laramie Range. This will bring rich low level moisture into the I-25 corridor, with dewpoints across east Laramie County and southern Platte County already in the mid to upper 50s. Moisture is just one of the factors that will allow for today's thunderstorm development. Other triggers for our late day and nocturnal convection include MLCAPE between 3000 to 4000 J/kg along and east of I-25 and 0-6 bulk shear between 35 to 45 knots. With these values in mind, discrete supercells will be possible, especially in today's early stages of development. However, by tonight, storm development will be largely linear, likely in the infancy stage of MCS development as the storms moves east and out of the western most portion of the Nebraska Panhandle. The other factor to note here is the helicity values, which will be above 40 kts, generally north of the I-80 corridor. This factor in combination with relatively low LCLs leads me to believe that a tornado or two cannot be ruled out during this round of storms. Already seeing some development as of 230 PM MDT near Lusk, with more development expected across southeast Wyoming in the next few hours. Storms will really get going around and after 5 PM MDT, becoming widely scattered soon afterwards. Storms will move from northwest to southeast, and with slow storm motion forecast, heavy rain that could lead to flash flooding, will be something to look out for. Storms will finally move east and out of the far-west Nebraska Panhandle around 3 AM MDT. Besides heavy rain and potential flash flooding concerns, threats include large hail up to 2 inches, damaging winds, and frequent lightning. A tornado or two cannot be ruled out. Another round of thunderstorms are forecast Wednesday as moisture gets pulled northward with the expected upslope winds. This could cause areas of fog along I-80, though there could also be areas of fog in the early morning hours where heavy rain falls overnight. Cooler temperatures are forecasts for tomorrow, with highs in the mid 70s and 80s. Strong and severe thunderstorms are forecast again under another potent upper level shortwave, through they may be limited my the cooler weather. .LONG TERM...(Thursday through next Monday night) Issued at 335 AM MDT Tue Aug 20 2019 Models continue to be in reasonable agreement through the weekend, and are now coming into better agreement regarding a pretty strong cold front for the last week of August arriving sometime next week. Models continue to show the slow moving Pacific upper level trough pushing east across Montana and northern Wyoming Thursday and Thursday night. The GFS and Canadian are the slowest and show a decent chance of thunderstorms across the mountains and the eastern plains through the day and into the evening hours. Decided to increase POP a bit for these areas into Thursday evening. Thankfully, shear looks marginal so the severe weather threat is pretty low. Once this Pacific system moves east, all models show drier weather across the area during the weekend along with some pretty warm temperatures in the 80s to low 90s. May need to increase high temperatures even more on Sunday with most models showing 700mb temperatures above 16c-18c. Further out, all models are showing a strong cold front moving into the Pacific NW and the northern plains, with 700mb temperatures dropping to near zero early to mid next week. However, models are not in good agreement regarding the timing of this front with the ECMWF 18 hours later than the GFS and the Canadian is even later than that. In addition, some models are showing some pretty cold 700mb temperatures behind this front, with values as low as -5 across northern Wyoming and Montana. This bares watching as there is reasonable agreement with the ensemble forecasts 7 to 9 days out. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 528 PM MDT Tue Aug 20 2019 Wyoming TAFS...VFR at Rawlins. Wind gusts to 20 knots until 03Z. VFR at Laramie with thunderstorms in the vicinity until 03Z. Wind gusts to 25 knots until 03Z, then wind gusts to 25 knots after 15Z Wednesday. VFR at Cheyenne, with a chance of thunderstorms producing wind gusts to 45 knots and MVFR until 03Z. Wind gusts to 33 knots until 03Z, then to 23 knots after 15Z Wednesday. Nebraska TAFS...VFR until 04Z with a chance of thunderstorms and wind gusts to 45 knots and MVFR. MVFR from 08Z until 15Z, otherwise VFR. Wind gusts to 30 knots until 04Z, then to 23 knots after 15Z Wednesday. && .FIRE WEATHER... Issued at 211 PM MDT Tue Aug 20 2019 Another hot and dry day west of the Laramie Range, with winds just below the critical threshold. To the east of the Laramie Range, scattered to widely scattered thunderstorms, some strong to severe, will affect the area. A few isolated dry thunderstorms may make it as far west as FWZ 308; this threat will mostly end by 2000 MDT. Haines Index remains at 6 across Carbon County and will remain at this level through the week. Winds will decrease Wednesday, increasing for Thursday as a ridge of high pressure pushes into the region from the west. A Fire Weather Watch may be needed for Thursday across areas west of the Laramie Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...AB SHORT TERM...AB LONG TERM...TJT AVIATION...RUBIN FIRE WEATHER...AB
Hazardous weather outlook, Aug 20, 3:07 PM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 307 PM MDT Tue Aug 20 2019 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 212115- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 307 PM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms likely today with the biggest concern being large hail up to 2 inches in diameter. A Severe Thunderstorm Watch is in effect until 11 PM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Severe storms are again possible on Wednesday and then afternoon thunderstorm chances continue into the weekend. .Spotter information statement... Spotter activation is needed today. WYZ103>106-109>116-212115- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 307 PM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms possible along with a few dry thunderstorms along and near the Laramie Range. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated thunderstorm chances will continue through Monday. Fire weather concerns increase on Thursday west of the Laramie Range. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 20, 6:33 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL SIBLEY PEAK 42.44N 105.03W
08/20/2019 E1.00 INCH PLATTE WY LAW ENFORCEMENT
REPORT RECEIVED FROM PLATTE COUNTY EMERGENCY MANAGER.
&&
GCLAYCOMLocal storm report, Aug 20, 6:56 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 9 SW WHEATLAND 41.96N 105.08W
08/20/2019 E1.50 INCH PLATTE WY TRAINED SPOTTER
&&
GCLAYCOMSpecial weather statement, Aug 20, 7:14 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Cheyenne WY 714 PM MDT Tue Aug 20 2019 WYZ101-103-107-210215- East Platte County WY-Converse County Lower Elevations WY- North Laramie Range WY- 714 PM MDT Tue Aug 20 2019 ...SPECIAL WEATHER STATEMENT... At 714 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles east of Douglas to near Windy Peak. These storms were nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Douglas, Curtis Gulch Campground and Windy Peak. This includes Interstate 25 in Wyoming between mile markers 125 and 137. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Wyoming. LAT...LON 4271 10510 4228 10555 4239 10574 4277 10534 TIME...MOT...LOC 0114Z 277DEG 0KT 4274 10526 4230 10568 Worley
Local storm report, Aug 20, 7:34 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 10 SW WHEATLAND 41.95N 105.10W
08/20/2019 PLATTE WY STORM CHASER
RAPID FLOWING WATER AND HAIL DRIFTS ALONG ROAD 34 AND IN
PASTURE LAND. DAN FITTS RELAYED VIA TWITTER.
&&
GCLAYCOMLocal storm report, Aug 20, 7:48 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 10 SW WHEATLAND 41.95N 105.10W
08/20/2019 M2.50 INCH PLATTE WY STORM CHASER
STORM CHASER MEASURED TENNIS BALL SIZED HAIL. HWY 34 MM42
NEAR SYBILLE CREEK.
&&
WILLSLocal storm report, Aug 20, 7:50 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 8 W WHEATLAND 42.05N 105.11W
08/20/2019 PLATTE WY TRAINED SPOTTER
REPORTS INTERSECTION OF PALMER CANYON ROAD AND COONEY
HILLS UNDER FLOWING WATER.
&&
GCLAYCOMThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:02 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 7 min |
| Aug 20, 6:04 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 25 min |
| Aug 20, 6:12 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 33 min |
| Aug 20, 6:20 PM MDT | Flash Flood Warning | CYS | Platte | 13 hr |
| Aug 20, 6:27 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 33 min |
| Aug 20, 6:43 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 17 min |
| Aug 20, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 48 min |
| Aug 20, 7:14 PM MDT | Special Weather Statement | CYS | Converse | 61 min |
| Aug 20, 7:25 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 18 min |
| Aug 20, 8:41 PM MDT | Flash Flood Warning | CYS | Platte | 11 hr |
| Aug 20, 9:25 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 50 min |
| Aug 20, 9:42 PM MDT | Special Weather Statement | CYS | Platte | 63 min |
| Aug 20, 9:49 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 41 min |
| Aug 20, 10:07 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 53 min |
| Aug 20, 10:50 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 55 min |
| Aug 20, 11:37 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Aug 21, 12:02 AM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Aug 21, 3:31 AM MDT | Fire Weather Watch | CYS | 10 hr | |
| Aug 21, 7:45 AM MDT | Areal Flood Warning | CYS | Platte | 3 hr |
| Aug 21, 7:59 AM MDT | Areal Flood Advisory | CYS | Laramie | 8 hr |
| Aug 21, 1:54 PM MDT | Fire Weather Watch | CYS | 47 hr | |
| Aug 21, 1:54 PM MDT | Red Flag Warning | CYS | 30 hr | |
| Aug 21, 3:28 PM MDT | Special Weather Statement | CYS | 32 min | |
| Aug 21, 4:05 PM MDT | Special Weather Statement | CYS | 25 min | |
| Aug 21, 4:15 PM MDT | Special Weather Statement | CYS | Albany | 30 min |
| Aug 21, 4:20 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon, Converse | 55 min |
| Aug 21, 4:36 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 3 hr |
| Aug 21, 4:49 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 26 min |
| Aug 21, 5:14 PM MDT | Special Weather Statement | CYS | Albany | 31 min |
| Aug 21, 5:32 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 43 min |
| Aug 21, 5:35 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.